A man who drank four to five energy drinks per day for three weeks developed acute hepatitis due to excess vitamin B3 consumption, researchers detailed in a study published Tuesday in BMJ Case Reports.

The unidentified subject, who was 50 and previously healthy, reported suffering malaise and anorexia, which progressed to nausea and vomiting due to his energy drink habit, which he developed while working rigorous hours in construction. According to a news release, the man’s gastrointestinal symptoms led him to believe he was suffering from a flu-like illness, but dark urine and yellowed skin, clinically called jaundice, made him take pause.

Researchers said the man didn’t report any changes in diet, or use of alcohol, tobacco or illicit drugs, which suggests the energy drinks triggered his sickness.

Tests confirmed the man had jaundice and upper abdominal tenderness, as well as elevated liver enzymes, signaling liver damage. The latter symptom suggested hepatitis, and a liver biopsy confirmed this diagnosis.

According to the National Institutes of Health (NIH), hepatitis refers to inflammation of the liver. The liver flushes the body of toxic substances, converting them to harmless substances and ensuring they are released from the body, among other functions.

Hepatitis— which can be type A, B or C— most often results from a viral infection, according to the NIH. However, hepatitis can also stem from drug or alcohol use, or when the body mistakenly attacks healthy cells in the liver.

In the study, each bottle of the man’s energy drink contained 40 milligrams of niacin, or 200 percent of the recommended daily value. That means he was absorbing 160 to 200 milligrams of niacin daily, according to the study. While that level is below the threshold expected to be toxic, researchers noted, it is similar to that of a previously reported energy drink-linked hepatitis, which was linked with 300 milligrams of niacin daily.

More on this...

Doctors monitored the subject and helped him manage his symptoms. The man has since kicked his energy drink habit, and doctors advised he avoid any similar niacin-containing products moving forward.

Drug-induced liver injury causes about 50 percent of liver failure cases in the United States, researchers reported. The rise of dietary and herbal supplements has contributed to the number of drugs and toxins that can lead to this health issue.

According to the release, about 23,000 annual emergency department visits are due to adverse events linked with dietary supplements.

"As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients,” authors wrote in the study. “Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”